Alert archive / Hawaii / High Wind Watches in 2017

High Wind Watch 3, NWS Honolulu, HI

October 22, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind watch at Oct 22, 2017, 3:35 AM HST for Hawaii County, Hawaii. It took effect at Oct 23, 2017, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 22, 2017, 3:35 AM HST (13:35 UTC)
In effect from
Oct 23, 2017, 6:00 PM HST
Expired
Oct 23, 2017, 3:20 PM HST
In force
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WWHW70 PHFO 221335
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 AM HST Sun Oct 22 2017

...HIGH WIND WATCH FOR THE BIG ISLAND SUMMITS LATE MONDAY THROUGH
TUESDAY...

.Gusty southwest winds ahead of an upper trough moving into the 
region are possible late Monday through Tuesday. Winds are
forecast to trend down through midweek as the upper trough moves
away from the area.  

HIZ028-230345-
/O.NEW.PHFO.HW.A.0003.171024T0400Z-171025T0400Z/
Big Island Summits-
335 AM HST Sun Oct 22 2017

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON...

The National Weather Service in Honolulu has issued a High Wind
Watch, which is in effect from Monday evening through Tuesday
afternoon.

* WINDS...Southwest 35 to 45 mph with gusts over 65 mph are 
  possible.

* TIMING...late Monday through Tuesday.

* IMPACTS...Operators of high profile vehicles should drive with
  caution, and visitors to the summits should prepare for the
  possibility of high winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Gibbs
3 follow-up statements
288 
WWHW70 PHFO 230137
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
337 PM HST Sun Oct 22 2017

...HIGH WIND WATCH FOR THE BIG ISLAND SUMMITS LATE MONDAY THROUGH
TUESDAY...

.Gusty southwest winds ahead of an upper trough moving into the
region are possible late Monday through Tuesday. Winds are
forecast to trend down through midweek as the upper trough moves
away from the area.

HIZ028-231445-
/O.CON.PHFO.HW.A.0003.171024T0400Z-171025T0400Z/
Big Island Summits-
337 PM HST Sun Oct 22 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY AFTERNOON...

* WINDS...Southwest 45 to 60 mph with localized gusts 
over 70 mph are possible along the summits of Mauna Kea and Mauna 
Loa.

* TIMING...Monday evening through Tuesday.

* IMPACTS...Operators of high profile vehicles should drive with 
  caution, and visitors to the summits should prepare for the 
  possibility of high winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 56 mph or gusts of 
66 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$

Morrison
000 
WWHW70 PHFO 231421
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
421 AM HST Mon Oct 23 2017

...HIGH WIND WATCH FOR THE BIG ISLAND SUMMITS THIS EVENING 
THROUGH TUESDAY...

.Gusty southwest winds ahead of an upper trough moving into the
region are possible later today through Tuesday. Winds are 
forecast to trend down through midweek as the upper trough moves 
away from the area.

HIZ028-240400-
/O.CON.PHFO.HW.A.0003.171024T0400Z-171025T0400Z/
Big Island Summits-
421 AM HST Mon Oct 23 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY AFTERNOON...

* WINDS...Southwest 35 to 45 mph with localized gusts over 70 mph
  are possible along the summits of Mauna Kea and Mauna Loa.

* TIMING...this evening through Tuesday.

* IMPACTS...Operators of high profile vehicles should drive with 
  caution, and visitors to the summits should prepare for the 
  possibility of high winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 56 mph or gusts of
66 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Gibbs
705 
WWHW70 PHFO 240120
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
320 PM HST Mon Oct 23 2017

...HIGH WIND WARINING IN EFFECT FOR THE BIG ISLAND SUMMITS THROUGH
TUESDAY...

.Very strong southwest winds aloft associated with a passing upper
level trough will impact the high elevations on the Big Island 
through Tuesday. Winds are forecast to trend down by midweek as 
the upper trough lifts away from the area.

HIZ028-241430-
/O.UPG.PHFO.HW.A.0003.171024T0400Z-171025T0400Z/
/O.NEW.PHFO.HW.W.0009.171024T0120Z-171025T0400Z/
Big Island Summits-
320 PM HST Mon Oct 23 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST Tuesday. The High Wind
Watch is no longer in effect.

* WINDS...Southwest 40 to 60 mph.

* TIMING...Strengthening tonight and continuing through the day
  Tuesday.

* IMPACTS...Travel to the Big Island summits is not advised until
  winds have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A High Wind Warning means that winds at the summits are expected 
to be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$

Foster

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Oct 22, 3:19 AM HST, 16 minutes earlier.

Area forecast discussion, Oct 22, 3:19 AM HST, 16 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
319 AM HST Sun Oct 22 2017

.SYNOPSIS...
Afternoon clouds and showers are expected to become focused over
interior and leeward areas today as sea breezes develop and push
inland. Some heavier showers over the eastern half of the Big Island
will be possible later today and tonight as moisture begins to
increase and fill in from the east. Monday through Wednesday, heavy
showers and thunderstorms associated with a strong cold front that
is forecast to move down the island chain could lead to flash
flooding from Oahu to the Big Island. Winds are forecast to become
gusty across the Big Island Summits late Monday through Tuesday as a
strong upper trough digs south over the region. Cool and dry air
will fill in behind the front through the second half of the week.

&&

.DISCUSSION...
After a long stretch of breezy to windy conditions across the
islands, trade winds have dropped off considerably through the
overnight hours. Observations are depicting light offshore winds
(land breezes) this morning at many stations across the islands. The
low-level wind flow will gradually shift toward the south through
the day as a cold front begins to approach from the northwest. The
latest surface analysis showed this frontal boundary north of Midway
extending westward from a developing storm-force low around 1000
miles north-northwest of Kauai. A weak surface trough was analyzed
north-northeast of Maui County, marking the leading edge of a broad
area of higher moisture. The latest satellite-derived precipitable
water (PW) imagery reflected this and showed a large area of 1.75 to
2" PWs approaching the Big Island from the east.

The latest short-term (today-Tuesday) guidance remains in good
agreement and indicates increasing deep layer moisture filling in
across the islands as a cold front and upper trough approach from
the northwest. Model PWs are forecast to rise into 1.75 to 2" range,
with the highest moisture expected to become focused over the
eastern half of the state in response to a pre-frontal convergence
boundary setting up Monday. The low-level flow is forecast to shift
toward the south today, then toward the south-southwest and
strengthen Monday and Monday night (850 mb SW winds 25-35 mph) ahead
of the front. The front is forecast to reach Kauai Monday night,
then progress eastward over the rest of the island chain Tuesday
through Tuesday night. A combination of falling upper heights
associated with the upper trough, increasing instability and
isentropic lift, shear (effective 0-6 km bulk shear up to 40 kt),
and plenty of deep tropical moisture will support heavy rain and
thunderstorms developing.

Impacts associated with this front and upper trough will include:
the potential for flash flooding, strong thunderstorms (an isolated
severe storm can't be ruled out), gusty downslope winds mixing down
over windward areas (Oahu and Kauai), and the potential for a wintry
mix over the summits Monday night into Tuesday. A flash flood watch
has been issued this morning that includes Oahu, Maui County and the
Big Island for the Monday through Tuesday period. A high wind watch
has been issued for the summits on the Big Island for late Monday
through Tuesday as southwest winds ahead of the upper trough
strengthen and become hazardous (gusts to 65 to 70 mph).

Drier and cooler air with north-northeast flow across the islands
is anticipated to fill in from west to east Tuesday through
midweek in the wake of the front. Dewpoints are forecast to reach
the 50s over Oahu and Kauai Tuesday through Wednesday. Guidance
supports this drier air spreading across the eastern half of the
state through the second half of the week as the slowly nudges
eastward.

&&

.AVIATION...
Light and variable winds today will lead to afternoon sea breezes
in many locations, which will result in afternoon clouds and
showers. Shower activity will continue tonight and into Monday as
a front approaches from the northwest. VFR conditions are expected
to prevail today, with some brief periods of MVFR in the afternoon
showers. Shower activity is expected to increase and possibly be
heavy late tonight and Monday, increasing the possibility of MVFR
or even IFR conditions. No AIRMETs at this time, but cannot rule
one out late today or tonight.

Overnight soundings show the trade wind inversion at both Lihue
and Hilo beginning to break down. Cloud tops this morning are
likely to be between 6500 and 8000 ft, but with afternoon shower
development and a more unstable airmass moving overhead, cloud
tops could reach over 12000 ft tonight, with the highest tops most
likely over the southern half of the island chain.

&&

.MARINE...
A ridge north of the area will shift south ahead of a front
approaching from the northwest. Winds will weaken and shift out
of the southeast today as the ridge moves over the area. Winds
may shift out of the south Monday and could become locally fresh
again as the front approaches. The front is expected to reach the
Kauai waters Monday evening and push down to the Big Island waters
by Tuesday evening. Heavy showers and thunderstorms are possible
ahead of and along the front. Fresh to locally strong north winds
will spread over the islands behind the front. The winds will
slowly veer to northeast by the end of next week.

A northwest swell expected later today and Monday will likely
produce surf near the advisory threshold along north facing shores
overnight. This swell will diminish Monday night, but a bigger
northwest swell Tuesday and Wednesday will likely produce surf
well above the advisory threshold for north and west facing
shores. The swell will also boost combined seas above the 10 foot
level, so a Small Craft Advisory will likely be needed. An even
larger northwest swell is forecast to arrive Friday. That swell
could produce warning level surf along north and west facing
shores.

A low east of New Zealand generated a swell which will produce surf
near the advisory level along south facing shores later today and
Monday. See the Collaborative Surf Discussion for details.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Monday morning through Tuesday afternoon
for Oahu-Molokai-Lanai-Kahoolawe-Maui-Big Island.

High Wind Watch from Monday evening through Tuesday afternoon
for Big Island Summits.

&&

DISCUSSION...GIBBS
AVIATION...BALLARD
MARINE...DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:34 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kalawao3 days

Nearby

High Wind Watches in Hawaii, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.